Monday, December 11, 2017

title pic Treating The Common Cough (Hack-Hack)

Posted by Claudia Grazioso on March 23, 2011

Treating The Common Cough-Hack-Hork

A few years ago, my husband and I took our young children to a restaurant and by some stroke of luck, he ended up sitting next to our two-year-old. After she had managed to turn his white shirt into a Jackson Pollock of guacamole, salsa and tapatillo sauce, she started grasping for his beer. Pulling it out of her reach just in time, my husband eyed her. “Don’t tempt me,” he said.

My grandmother swore by homemade toddies for coughs, and they usually had brandy in them. Nowadays, most common over-the-counter children’s cough syrups no longer contain alcohol, so parents think they are completely safe. But before you give your hacking toddler a spoonful, there are some things to consider.

The main ingredients in most over the counter cough syrups are dextromethorphan, which acts as a cough suppressant, and guaifenesin, an expectorant. Guaifenesin is not recommended for use in children under four years old. Dextramethorphan has been associated with drowsiness and sometimes headaches. In general, it is considered safe. The problem is even vigilant parents can accidentally overdose their child with cough syrups. They either unwittingly double dose, or give two different medicines not realizing that they have the same active ingredients, or they don’t let enough time elapse in between doses. While not usually a problem in adults, this can be a big problem with children. It’s simple: Children are smaller, and so the margin of error for them is smaller. Awhile ago, some health advocates circulated a petition to have cold and cough medicines banned for children under six. The problem is that since these drugs aren’t tested on children, the “recommended doses” are really just estimates and no one knows how beneficial they actually are in kids. It could be a pointless risk.

Also, the enzymes that metabolize these drugs are sometimes not yet fully up and running in children, so it can be frighteningly easy to accidentally overdose your child. Some symptoms to watch for if you choose to give your child over the counter cough syrup are hallucinations, lethargy and restlessness.

To be sure, plenty of children take their cherry/bubblegum/grape-flavored cough syrup and experience no side effects, but some moms are reluctant to take the chance. An alternative might be as close as your kitchen. In several studies, honey has been shown to be more effective than cough syrups at quieting a cough and helping children sleep through the night. (Of course, honey should not be used in children under one year old.) You can also try a cool mist humidifier at night, and steam during the day. And fluids, fluids, fluids. These are all cheaper than over-the-counter remedies and, best of all, no side effects. Which might just let you sleep a little bit better, too.

Share with friends
top